Advertisement

Post-marketing surveillance

  • J.-R. Laporte
  • X. Carné
  • D. Capellà
Chapter

Abstract

When a new drug is released for general therapeutic use, little is known about its potential adverse effects. Premarketing clinical trials include small numbers of patients and thus rare adverse effects may not be detected. Their duration is short, when compared with the potential future routine clinical use of the drug, and thus adverse effects due to prolonged exposure are not recognized. High risk groups are usually excluded from premarketing trials, but after marketing they may be exposed to the new drug. In many trials patients treated with drugs other than those tested are also excluded, so that interactions cannot be identified [1,2].

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Reference

  1. [1]
    Bland J M, Jones D R, Bennett S, et al. Is the clinical trial evidence about new drugs statistically adequate? Br J Clin Pharmac 1985;19:155–60.CrossRefGoogle Scholar
  2. [2]
    Idanpaan-Heikkila J E. Adverse reactions and post-marketing surveillance. In: Burley D M, Binns T B, eds. Pharmaceutical Medicine, London: Arnold, 1985:126–48.Google Scholar
  3. [3]
    Inman W H W, ed. Monitoring for Drug Safety, 2nd ed. Lancaster: MTP Press, 1986.Google Scholar
  4. [4]
    Stephens MDB. The Detection of New Adverse Drug Reactions, Basingstoke: Macmillan, 1985.Google Scholar
  5. [5]
    Laporte J R, Tognoni G, eds. Principios de Epidemiologia del Medicamento, Barcelona: Salvat, 1983.Google Scholar
  6. [6]
    World Health Organization. The selection of essential drugs. WHO Technical Report Series, Geneva 1977;No. 615.Google Scholar
  7. [7]
    Nordic statistics on medicines. NLN Publication No. 13, Uppsala: Nordic Council on Medicines 1986.Google Scholar
  8. [8]
    Böttiger L E, Westerholm B. Drug-induced blood dyscrasias in Sweden. Br Med J 1973;3:339–43.CrossRefGoogle Scholar
  9. [9]
    The International Agranulocytosis and Aplastic Anaemia Study. Risks of agranulocytosis and aplastic anaemia. A first report of their relation to drug use with special reference to analgesics. JAMA 1986;256:1749–57.CrossRefGoogle Scholar
  10. [10]
    Strom B L. The promise of pharmacoepidemiology. Ann Rev Pharmacol Toxicol 1987;27:71–86.CrossRefGoogle Scholar
  11. [11]
    Griffin J P. Survey of the spontaneous adverse drug reaction reporting schemes in fifteen countries. Br J Clin Pharmac 1986;22:83S–100S.CrossRefGoogle Scholar
  12. [12]
    Wiholm B-E. Spontaneous reporting of ADR. Fertilization with register data on morbidity and drug utilization. In: Detection and Prevention of Adverse Drug Reactions, Stockholm: Almqvist & Wiksell, 1984:152–67.Google Scholar
  13. [13]
    Stephens MDB. The diagnosis of adverse medical events associated with drug treatment. Adv Drug React Ac Pois Rev 1987;6:1–35.Google Scholar
  14. [14]
    Dukes M N G. The uses of causality assessment. Drug Information Journal 1984;18:227–32.Google Scholar
  15. [15]
    Jick H, Vessey M P. Case-control studies in the evaluation of drug-induced illness. Am J Epidemiol 1978;107:1–7.Google Scholar
  16. [16]
    Bracken M B. Methodologic issues in the epidemiologic investigation of drug-induced congenital malformations. In: Bracken M B, ed. Perinatal Epidemiology, New York: Oxford University Press, 1984:423–49.Google Scholar
  17. [17]
    Laporte J R, Capella D. La Notificacion de posibles reacciones adversas a medicamentos en publicaciones medicas. Med Clin (Barc) 1984;83:474.Google Scholar
  18. [18]
    Haramburu F, Begaud B, Pere J C, et al. Role of medical journals in adverse drug alerts. Lancet 1985;2:550–1.CrossRefGoogle Scholar
  19. [19]
    Laporte J R. In: Inman W H W, ed. Monitoring for Drug Safety, 2nd ed., Lancaster: MTP Press, 1986:143–52.Google Scholar
  20. [20]
    Laporte J R, Carne X. Blood dyscrasias and the relative safety of non-narcotic analgesics. Lancet 1987;1:809.CrossRefGoogle Scholar
  21. [21]
    Opie L H. Aprindine and agranulocytosis. Lancet 1980;2:689–90.CrossRefGoogle Scholar
  22. [22]
    Aubertin J, Gin H, Bonnal F, et al. Agranulocytose après maleate de cinepazide. Bordeaux Med 1982;15:219.Google Scholar
  23. [23]
    Ciurana A J, Rossi J F, Herne P. Agranulocytose aigue au maleate de cinepazide: deuxième observation. Bordeaux Med 1982;15:708.Google Scholar
  24. [24]
    Chague F, Sgro C, Caillot D, et al. Agranulocytose au maleate de cinepazide. Therapie 1987;42:67.Google Scholar
  25. [25]
    Pisciotta A V. Drug-induced leukopenia and aplastic anaemia. Clin Pharmacol Ther 1971;12:13–43.Google Scholar
  26. [26]
    Bateman D N, Rawlins M D, Simpson J M. Extrapyramidal reactions with metoclopramide. Br Med J 1985;291:930–2.CrossRefGoogle Scholar
  27. [27]
    Bergman U, Boman G, Wilholm B-E. Epidemiology of adverse drug reactions to phenformin and metformin. Br Med J 1978;2:464–6.CrossRefGoogle Scholar
  28. [28]
    Levy M. Aspirin use in patients with major upper gastrointestinal bleeding and peptic ulcer disease. A report from the Boston Collaborative Drug Surveillance Program, Boston University Medical Center. N Engl J Med 1974;290:1158–62.CrossRefGoogle Scholar
  29. [29]
    Langman M J S. Peptic ulcer complications and the use of non-aspirin non-steroidal anti-inflammatory drugs. Adv Drug React Bull 1986;120:448–51.CrossRefGoogle Scholar
  30. [30]
    Clinch D. Peptic Ulcer and its Drug Causation, London: Croom Helm, 1986:19–33.Google Scholar
  31. [31]
    Somerville K, Faulkner G, Langman M. Non-steroidal anti-inflammatory drugs and bleeding peptic ulcer. Lancet 1986;1:462–4.CrossRefGoogle Scholar
  32. [32]
    CSM Update. Non-steroidal anti-inflammatory drugs and serious gastrointestinal adverse reactions-2. Br Med J 1986;292:1190–1.CrossRefGoogle Scholar
  33. [33]
    Weber J C P. Epidemiology of adverse reactions to non-steroidal anti-inflammatory drugs. In: Rainsford K D, Velo G P, eds. Side Effects of Anti-inflammatory/Analgesic Drugs, New York: Raven Press, 1984:1–7.Google Scholar
  34. [34]
    Kelly J. Salicylate ingestion: a frequent cause of gastric haemorrhage. Am J Med Sci 1956;232:119–27.CrossRefGoogle Scholar
  35. [35]
    Alvarez A S, Summerskill V H J. Gastrointestinal haemorrhage and salicylates. Lancet 1958;1:920–5.CrossRefGoogle Scholar
  36. [36]
    Allibone A, Flint F S. Bronchitis, aspirin, smoking and other factors of the aetiology of peptic ulcer. Lancet 1958;2:179–82.CrossRefGoogle Scholar
  37. [37]
    Muir A, Cossar I A. Aspirin and gastric haemorrhage. Lancet 1959;1:539–41.CrossRefGoogle Scholar
  38. [38]
    Parry D J, Wood P H N. Relationship between aspirin taking and gastroduodenal haemorrhage. Gut 1967;8:301–7.CrossRefGoogle Scholar
  39. [39]
    Coggon D, Langman M J S, Spiegehalter D. Aspirin, paracetamol, and haematemesis and melena. Gut 1982;23:340–4.CrossRefGoogle Scholar
  40. [40]
    Bartle W R, Gupta A K, Lazor J. Non-steroidal anti-inflammatory drugs and gastrointestinal bleeding. Arch Intern Med 1986;146:2365–7.CrossRefGoogle Scholar
  41. [41]
    Levy M, Miller D R, Kaufman D W, et al. Major upper gastrointestinal bleeding and the use of aspirin and other non-narcotic analgesics. Clin Pharmacol Ther (in press).Google Scholar
  42. [42]
    Belcon M C, Rooney P J, Tugwell P. Aspirin and gastrointestinal haemorrhage: a methodologic assessment. J Chronic Dis 1985;38:101–11.CrossRefGoogle Scholar
  43. [43]
    Edwards I R. Adverse drug reaction monitoring. The practicalities. Med Toxicol 1987;2:405–10.CrossRefGoogle Scholar
  44. [44]
    Venning G R. Rare and serious adverse reactions. Med Toxicol 1987;2:235–41.CrossRefGoogle Scholar
  45. [45]
    Vessey M P, Doll R. Investigation of relation between use of oral contraceptives and thromboembolic disease. Br Med J 1968;2:199–205.CrossRefGoogle Scholar
  46. [46]
    Inman W H W, Vessey M P. Investigation of deaths from pulmonary, coronary, and cerebral thrombosis and embolism in women of child-bearing age. Br Med J 1968;2:193–9.CrossRefGoogle Scholar
  47. [47]
    Mann J I, Vessey M P, Thorogood M, et al. Myocardial infarction in young women with special reference to oral contraceptive practice. Br Med J 1975;2:241–5.CrossRefGoogle Scholar
  48. [48]
    Skegg D C G, Richards S M, Doll R. Minor tranquillisers and road accidents. Br Med J 1979;1:917–9.CrossRefGoogle Scholar
  49. [49]
    Antunes C M F, Stolley P D, Rosenshein N B, et al. Endometrial cancer and oestrogen use. Report of a large case-control study. N Engl J Med 1979;300:9–13.CrossRefGoogle Scholar
  50. [50]
    Rosenberg L, Shapiro S, Slone D, et al. Thiazides and acute cholecystitis. N Engl J Med 1980;303:546–8.CrossRefGoogle Scholar
  51. [51]
    Ray W A, Griffin M R, Schaffner W, et al. Psychotropic drug use and the risk of hip fracture. N Engl J Med 1987;316:363–9.CrossRefGoogle Scholar
  52. [52]
    Stadel B V. Discussion. Case-control surveillance of serious illnesses attributable to ambulatory drug use. In: Colombo F, Shapiro S, Slone D, et al. Epidemiological Evaluation of Drugs, Amsterdam: Elsevier/North Holland, 1977:71–4.Google Scholar
  53. [53]
    Slone D, Shapiro S, Miettinen O S. Case-control surveillance of serious illnesses attributable to ambulatory drug use. In: Colombo F, Shapiro S, Slone D, et al. Epidemiological Evaluation of Drugs, Amsterdam: Elsevier/North Holland, 1977: 59–70.Google Scholar

Copyright information

© The International Federation of Associations of Pharmaceutical Physicians 1988

Authors and Affiliations

  • J.-R. Laporte
  • X. Carné
  • D. Capellà

There are no affiliations available

Personalised recommendations